Has anyone's parent used cipro and had hearing loss?

Follow
Share

My mother recently took cipro for 10 days for a UTI. Since that time, her hearing is about half what it once was. The loss was very fast. I looked up hearing loss as a side effect of cipro and found that it is possible. Has anyone else noticed this with their loved one? Since I now know my mother could be sensitive to the drug, we won't be using it again. From what I read, the effects are not reversible. I would recommend anyone whose parent is taking cipro to pay attention to possible hearing loss. What a terrible side effect when it does happen.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
12

Answers

Show:
Adding to Jessie's suggestion, update all the medical background information you have on your parents to reflect any reactions such as Jessie's Mom experienced. And provide info on any reactions to update doctor's medical records the next time you visit.

We use not only a multi page history which I created for each of us but a 3" x 5" index card for Dad with pacemaker information on one side and vitamins, supplements, prescription meds listed on the other side, with allergies listed at the bottom (as well as emergency contact information).
Helpful Answer (1)
Report

After the potential side effect that I am seeing, I would say to work with doctors to take a friendlier antibiotic (e.g., Bactrim) while a Culture & Sensitivity (C&S) culture is being done. Then if needed to switch to the antibiotic indicated by the C&S. Going in with a sledge hammer seems bad if a little mallet would have worked.
Helpful Answer (1)
Report

Sometimes we can get a reaction from a pill because of the fillers/binding/coating that one pharmaceutical manufacturer had used. A variety of fillers are used to help make the pill large enough to handle... the binding is like glue to keep the fillers together.... the coating is used to make the pill slide down the throat easier.

Few years ago I had to experiment with different manufacturers of one pill to find a pill that had the least side-effects :P Even then I just gave up and stopped using the pill, I rather take the risk then have a lesser quality of life from the side effects.
Helpful Answer (1)
Report

She had a hearing test a few months ago. The change is large and sudden. I used to say things three times so she could understand. Now no matter how many times I say it, she can't understand. She does understand when I spell the word. It is exasperating. I'll have to get out the whiteboard again.
Helpful Answer (0)
Report

Jessie, thanks for sharing this experience. My father's taken Cipro a few times but I never noticed any hearing change. His hearing loss though is of a long duration and began years ago

All of the potential side effects is one reason why I don't take meds if I can avoid the; one never knows which side effect might be the one that actually occurs.

Has she had any hearing tests before, so that a baseline was established and could be compared to a new one to determine where the loss occurred (i.e., in what specific range)?

There's another possibility too, that the medicine wasn't pure. Remember where a lot of the ingredients come from.

Please let us know what else you learn about this.
Helpful Answer (0)
Report

I haven't really liked the frequency that cipro is being used now. It is our first line drug for Anthrax in the blood, so I don't like to see it used casually. Most UTIs I've seen will respond to Bactrim or Microbid. I don't know why there has been a recent turn to other medications that are not so tried and true.
Helpful Answer (2)
Report

P.S. If I do take some type of prescription pill for anti-bionics, I try to get the old tried and true meds that have been around for 25 some years. I don't care if the meds take longer to work, at least all the side effects have been dutifully noted.
Helpful Answer (2)
Report

I checked, though, and about stoke in the vestibular area and it may be wise to have an MRI to see if the blood flow is being impeded. Thanks, Pam.
Helpful Answer (0)
Report

Jessie, thanks for the update. I had to quickly check to see what pills I was taking last year when I got a UTI after kidney surgery. It was something else. I hate taking any type of prescription medicine because I know I will get some type of side effect.... I have to keep myself from reading the printout, otherwise my mind will trick me into ALL those side effects :P
Helpful Answer (1)
Report

It's not a stroke, Pam. No other symptoms but hearing loss.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions